Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 121, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 16, 2025, 5:16 PM CDT for Floyd County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2025, 5:16 PM CDT (22:16 UTC)
- Expired
- Sep 16, 2025, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Floyd County, IA
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:35 PM CDT, 3 hours 41 minutes earlier. Its key messages:
- A gradual increase in rain chances, areal coverage, as we move into the weekend.
- Summery temps persist into Thursday (80+ highs for most), dropping to more seasonable levels for the weekend (70s).
Area forecast discussion, Sep 16, 1:35 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 135 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - A gradual increase in rain chances, areal coverage, as we move into the weekend. - Summery temps persist into Thursday (80+ highs for most), dropping to more seasonable levels for the weekend (70s). && .DISCUSSION... Issued at 135 PM CDT Tue Sep 16 2025 > OVERVIEW: GEFS and EPS continue to favor a slower, retrograding upper level flow for the next few days - building the bent over ridge (across the eastern great lakes) westward as shortwaves drop south out of Canada into the plains trough. The ridge eases east over the weekend as the trough gets a push from a series of shortwaves moving out of the PAC NW/western Canada. Long range guidance also continues to hint at a more developed shortwave trough/cold front to track from Canada to across portions of the region Mon/Tue. Some differences in timing/location - but has the potential to pack more of a punch. > TEMPERATURES: the summer temps persist through at least Thu with 80+ degree highs progged in the grand ensemble for most of the local area. Some tempering where/if pcpn develops - with low pops holding mostly west of the Mississippi River and north of I-94. Clouds and more widespread showers will be ushered in with the upper level low/trough for the weekend while cooler air follows in the wake of the low. It's not a big drop off but highs back into the 70s, more seasonable for mid Sep, are currently expected. Again, where more rain is realized temps will hold a few degrees cooler (60s for highs certainly possible). > RAIN CHANCES: weak upper level shortwave and differential heating working with 1.5-2+ K J/kg MUCAPE to fire scattered showers/storms across central IA, building northeast. This should continue through late afternoon, diminishing in the evening with the loss of daytime heating. Locally NE IA likely to be impacted by some convection. How far north/northeast of that is not certain. Expect some updates to rain chances with focus on near term trends. Wed could be similar to today with lingering, weak micro scale boundaries, ribbon of instability, and convective induced/enhanced areas of upper level divergence provide some lift for scattered showers/storms. A lot of uncertainty with how rain chances could/will layout - with a close eye on environment/near term trends leading to adjustments to the forecast. Will lean into the NBM for chances for now, which hold most west of the Mississippi river/north of I-94 (influence of the ridge holding spreading chance further east/southeast). Thu could be a repeat of Wed. Rain chances will be on the increase as the area comes more directly under the influence of the upper level low/trough. Much of Fri through Sun then looks showery - perhaps more so Fri/Sat. Might get a 24 hour break from the rain before another shortwave trough slides across/near the area Mon/Tue. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1227 PM CDT Tue Sep 16 2025 Low confidence VFR forecast over the next 24 hours as low probabilities (10-25%) for isolated to scattered showers/storms persist throughout this afternoon and early evening. MVFR to IFR vsby reductions will be possible with any showers or storms with the main point of uncertainty resulting from exact location of where they may develop. As we head into the overnight and early Wednesday morning, there is some potential for valley fog along the Mississippi and Wisconsin rivers as well as their tributaries with light surface winds of under 5 kts and some probabilities in the NBH for MVFR vsbys at LSE. However, given uncertainty with upper-level cloud trends and on some slightly stronger winds just off the deck in the RAP/HRRR soundings, have opted to leave out any fog mention for KLSE at this time. Additional showers and storms will be possible (15-30% chance) during the late morning Wednesday and continuing until after 18z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Rieck AVIATION.....Naylor
Hazardous weather outlook, Sep 16, 3:24 AM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Tue Sep 16 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 324 AM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. APF
In the hours before
Special weather statement, Sep 16, 4:34 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
434 PM CDT Tue Sep 16 2025
IAZ018-162215-
Floyd IA-
434 PM CDT Tue Sep 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN FLOYD COUNTY THROUGH 515
PM CDT...
At 432 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rockford, or 12 miles east of Mason City, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rockford and Rudd around 440 PM CDT.
Other locations impacted by this storm include Highway 14 And County
Road B 60, County Roads B 60 And T 18, Idlewilde State Park,
Roseville, County Roads 147 And T 34, County Roads B 20 And T 26,
Oakwood, Floyd Crossing, and County Roads B 20 And S 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4321 9302 4321 9273 4291 9277 4291 9302
TIME...MOT...LOC 2132Z 267DEG 11KT 4309 9297
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NaylorSpecial weather statement, Sep 16, 4:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
444 PM CDT Tue Sep 16 2025
IAZ008-162230-
Mitchell IA-
444 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL COUNTY
THROUGH 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osage, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Mitchell County, including the following locations... Orchard, New
Haven, Osage Spring Park, Mitchell, Brownville, County Roads T 54 And
A 31, Pioneer State Park, Highway 218 And County T 40, Little Cedar,
and Highways 9 And 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4337 9288 4344 9262 4321 9262 4321 9291
TIME...MOT...LOC 2143Z 250DEG 6KT 4329 9276
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NaylorThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:34 PM CDT | Special Weather Statement | ARX | Floyd | 41 min |
| Sep 16, 4:44 PM CDT | Special Weather Statement | ARX | Mitchell | 46 min |
| Sep 16, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 41 min |
| Sep 16, 6:33 PM CDT | Special Weather Statement | ARX | Chickasaw | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.